Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Treated for severe depression. Still having problem. Suggest a solution?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4142 Questions
On 13th Feb’2013 I came under severe depression. I could not find any specific reason behind it. Ours a joint family with father, mother, two brothers (alongwith their family) and my wife with two sons. My age is 44+ and I am a computer professional having MCA degree. There is nothing to worry as far as my service and financial condition is concerned. We have maintained a very good family relation also. However, one of my friends lost his mother due to cancer in 1st week of Feb’2013 and he cried a lot in front of me and it shocked me a lot. Since then I am in severe depression. In the month of April’2013 I went to a Neuro Psychiatric for my treatment. He prescribed me (i) Flupen Plus (ii) Ection (iii) Imtz (iv) Tetrafol Plus (v) Chloramit – H. After taking these medicines I recovered upto 70%. But I feared to take these medicines for long period. During my subsequent visit to the Doctor, he was simply making minor changes to the prescription without any type of counselling. In last week of July’2013 I discontinued the medicine. After withdrawal of these medicines I was quite good. Only problem was with my sleep. Though I was sleeping throughout the night nightmares were coming. Even after each 20 or 30 minutes I was getting up. Another Psychiatric prescribed me Colin-R. Now my sleep is also manageable.

But on 1st Sept’2013 again my depression returned without any reason. It is quite high when I get up early in the morning for mild exercise. I find myself in a different world which is full of frustration, sorrow and insecurity. It becomes difficult for me to enter into the bathroom. It continues upto evening. After that I feel somewhat better but next day again same thing is repeated. During the period of depression I am trying my level best to avoid negative thinking but it becomes just impossible for me to do so.

My feelings and thoughts during depression:-
1)     My near and dear may die unexpectedly
2)     In every aspect of my life I will miss them and my life will be miserable without any of them
3)     If everything shall pass away (die) in future then how can I be happy with my present life
4)     Before two years I had punished my 8 years son for a minor mistake. But now I am feeling guilty for that incident.
Dear Doctor, I understand “Man is mortal” and this is a universal truth. But this truth has become the main reason of my depression. So please help me how to come out from this severe depression. During 1994 also I passed through such depression. I came out from that after one month without any medicine. But this time it seems to be chronic.
Posted Wed, 25 Sep 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 15 hours later
Brief Answer:
Depressive Disorder

Detailed Answer:
Welcome to XXXXXXX

I have read your question and I understand your problem. You are a middle aged male with good educational status and good family dynamics. The first episode you have developed after the demise of mother of a friend because you couldnt see him crying. See in a lot of individuals depressive illness risk increases after some major life event. Although you were not directly affected but you have seen the trauma. Some times during grief severe anxiety occurs and this may ultimately transforms into depression.

The symptoms you have developed in Feb were due to moderate to severe depressive episode. Depression is a mood disorder with increased risk in middle aged persons. Usually the guidelines for treatment mention that any first episode of depression should be given medicines for at least 6 months.

You have taken medicines for about 4 months only which as per my opinion was not sufficient. Most of individuals taking treatment of depression usually discontinue medicines when they become free of symptoms even without consulting psychiatrist. This is most probably main reason behind recurrence of symptoms.

Now coming to treatment, you were given Escitalopram, amitryptilline, clonazepam, lamotrizine (?) etc drugs and these are nice drugs for depression but as I have mentioned earlier that these drugs should be taken under regular supervision of a Psychiatrist.

The symptoms of poor sleep are also part of depression. Taking drugs for sleep will help in falling sleep only and main reason of insomnia will not improve. So it is must that you should consult your psychiatrist again for depressive symptoms.

The symptoms you have mentioned that anticipatory anxiety about death of near and dear ones, guilt feeling about punishing the son, hopelessness etc are nothing but part of depression.

I would advise you to consult your psychiatrist again for proper drug therapy. Flupen plus combination has been banned recently so better to not to take this drug. Take the medicines for proper period and keep in mind that even you will become free of symptoms you have to take these medicines. If you will take medicines you will improve in no time and these medicines are also free of any serious side effects. You have normal thyroid function so there is not need to go for this test further. I would advise you to get your Vitamin B12 Levels checked.

-If the levels come in lower range (<300) then start B12 supplements.
-Take Omega 3 Fatty acid soft gels, they are very beneficial in depression.
-Take good food XXXXXXX in carbs and low in saturated fat.
-Exercise daily for at least half hour as exercise results in release of endorphins and these help in beating depression.
- Visit your psychiatrist for medicines.

Thanks, if you have more doubts you can ask again.
Wish you a good health.
Above answer was peer-reviewed by
Follow-up: Treated for severe depression. Still having problem. Suggest a solution? 11 hours later
Thanks for the quick response and your guidance. In my previous query I forgot to mention some symptoms and are given below for further advice –
(i) In the same day I come through different stages. Some time I feel better but in very next moment I lose my confident and come under depression. Particularly from early morning to evening depression is severe.
(ii) I feel as if my left leg is getting weaker day by day. Though sugar test report was negative I feel a pinching sensation in my left leg only.
(iii) I am unable to manage my emotions and getting sentimental. Even tragedy TV serial, song etc. are painful for me to watch.
(iv) I think a lot about my past life and relatives those who are dead

I have not completely withdrawn the medicines. Now I am taking Prothiaden and Coliwin-R in night only. But result is not up to my expectation. In the month of May’2013 my TSH value was 6.85. Is it quite high? Some time I feel quite nervous apprehending that my depression is due to negative thinking and emotion then how medicine will help me to come out from depression?

Waiting for your valuable answers to all my queries.

With regards,
Answered by Dr. Seikhoo Bishnoi 9 hours later
Brief Answer:
Hello again

Detailed Answer:
From the symptoms you have mentioned I can easily reach to diagnosis of depression. Frequent mood swings, guilt feeling, emotional lability, somatic symptoms in form of leg pain etc are the symptoms of depression only. As I have mentioned the medicinal treatment should be given for longer duration of time.

Prothiaden is a nice antidepressant drug, but a lot of other drugs are also used in depression like SSRI drugs, SNRI drugs which give good response and are devoid of serious side effects.

In theories and research serotonin and other neurotransmitter deficiency is thought to be reason behind depressive symptoms. The drugs help in correcting the balance and improve the symptoms. Negative thoughts and emotion occur due to these neurotransmitter deficiencies.

The TSH value of 6.85 is high and if T3 T4 levels are low then thyroid hormones should be started.

Apart from medicine start exercising daily, this will also help in improvement.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor